Virginia, 2010Tornadoes and Flash Flooding in Virginia, October 26 to 27, 2010
October 26 to 27, 2010 · NWS RNK · 14 events in 4 counties and zones
A strong low pressure system over Minnesota pushed a front across our area. Very strong winds aloft set the stage for damaging wind gusts and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over Minnesota pushed a front across our area. Very strong winds aloft set the stage for damaging wind gusts and tornadoes. Enough instability was present ahead of this front to enhance the severe threat. An area of severe thunderstorms and embedded supercells moved into the Piedmont of Virginia late in the evening of the 26th into early on the 27th. These storms produced areas of wind damage and two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 26, 10:31 PM EST, 26 minutes earlier.
Area forecast discussion, Oct 26, 10:31 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT TUE OCT 26 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY MORNING
AND SLOWLY EDGE EAST OF THE AREA BY WEDNESDAY EVENING. WINDY
CONDITIONS WILL OCCUR AHEAD AND BEHIND THIS FRONT INTO THURSDAY
NIGHT. HIGH PRESSURE BUILDS INTO THE REGION BY FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TUESDAY EVENING UPDATE OF THE UPDATE...
CANCELLED THE WIND ADVISORY IN THE WEST. PREFRONTAL BAND HAS MOVED
THROUGH THE FAR WESTERN COUNTIES...ENDING STRONG SOUTHERLY WIND
COMPONENT. THE TORNADIC THREAT CONTINUES...ESP THE ERN
CWA...SOUTHSIDE VA INTO NC.
PREVIOUS UPDATE...
TORNADO WATCH 729 ISSUED FOR THE ENTIRE CWA UNTIL 3:00 AM.
ENVIRONMENT FAVORABLE FOR ALL STORMS TO ROTATE DURING THE
OVERNIGHT...QUESTION IS WHETHER THE STRONGER WINDS WILL MIX TO THE
GROUND AND WHETHER WE CAN GET ENOUGH DEPTH TO THE THUNDERSTORM
CORES TO PROMOTE TORNADIC DEVELOPMENT. HIGHEST CAPES ARE OVER
SOUTHSIDE VA AND THE PIEDMONT OF NC...MUCAPES OF AROUND 1000
J/KG. 0-3 KM SR HELICITIES ARE AROUND 500. AS SUCH...IF DEPTH OF
STORMS CAN TAKE ADVANTAGE OF THIS HIGH AMOUNT OF SHEAR...TORNADIC
DEVELOPMENT WOULD BE QUITE FAVORABLE.
GIVEN THE ENVIRONMENT WE ARE IN...AND THE FAST FORWARD SPEED OF
THE SHOWERS AND STORMS...50 KT MEAN WIND...LEAD TIME FOR WARNINGS
TONIGHT WILL BE SMALL. FOR FOLKS WITHOUT ACCESS TO RADAR OR
ABILITY TO RECEIVE WARNINGS ONCE THEY GO TO BED...IF CLOUD TO
GROUND LIGHTNING IS OBSERVED...YOU MIGHT TAKE COVER AS A
PRECAUTIONARY MEASURE. CLOUD TO GROUND LIGHTNING IS AN INDICATOR
THAT CLOUD DEPTH HAS INCREASED. AS SUCH...THIS INCREASE IN STORM
DEPTH WILL LIKELY TAKE ADVANTAGE OF THE HIGHER SHEAR ALOFT PROMOTING
INCREASED STORM ROTATION... NOT A GOOD THING.
THAT SAID...OVERALL TREND OF THE CAPE DURING THE OVERNIGHT SHOULD
BE DOWN. LOSS OF HEATING SHOULD ALLOW FOR CAPES TO DECREASE WITH
TIME WHICH FAVORS LOW TOPPED STORMS...NOT DEEPER ONES. AT SOME
POINT WE MAY BE ABLE TO CANCEL THE TORNADO WATCH...BUT UNTIL THEN...
WILL MAINTAIN THE POSSIBILITY OF DAMAGING WIND GUSTS AND ISOLATED
TORNADOES.
PREVIOUS DSCN FROM TUESDAY AFTERNOON...
STRONG LOW PRESSURE SYSTEM OVER NORTHERN MINNESOTA IS PUSHING A
COLD FRONT EAST THROUGH KENTUCKY AND TENNESSEE. A SQUALL LINE WITH
STRONG DAMAGING WINDS AND ISOLATED TORNADOES IS ACCOMPANYING THIS
LINE AS IT MOVES EAST. THIS LINE IS BEING AIDED BY A VERY STRONG
JET AT 850MB OF 50-60 KTS WHICH IS INCREASING HELICITY ACROSS THE
AREA. BEST LARGE SCALE FORCING WILL PASS TO OUR NORTH AND BEST
INSTABILITY WILL REMAIN TO OUR SOUTHWEST. THE COMBINATION OF THESE
TWO SHOULD ALLOW THE LINE TO WEAKEN AT LEAST SLIGHTLY BEFORE IT
ARRIVES...WITH THE STRONGEST PORTION OF THE QLCS PUSHING TO OUR
NORTH ALONG WITH THE DYNAMICS...AND THE GREATEST THREAT OF
TORNADOES TO OUR SOUTHWEST WITH THE INSTABILITY.
HOWEVER WITH THAT BEING SAID...WE DO HAVE MARGINAL INSTABILITY OVER
OUR AREA OF AROUND 1000 J/KG IN THE SOUTH. GIVEN THIS INSTABILITY
AND INCREASING HELICITY MOVING INTO THE AREA...DISCRETE SUPERCELLS
OVER NORTHERN ALABAMA AND EASTERN TENNESSEE MAY MOVE INTO THE
SOUTHERN PORTION OF OUR CWA LATER THIS EVENING AND TONIGHT. ANY
SUPERCELLS THAT CAN MOVE INTO THE AREA OUT AHEAD OF THE MAIN
SQUALL LINE WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND
POSSIBLY A TORNADO. THE MAIN SQUALL LINE WILL APPROACH SOUTHEAST
WEST VIRGINIA BETWEEN 7PM AND 10PM THIS EVENING. DESPITE NOT MUCH
UPPER LEVEL FORCING...STRONG LOW LEVEL CONVERGENCE WILL KEEP THE
LINE GOING. GIVEN THE VERY STRONG WINDS ALOFT...THIS LINE WILL
HAVE THE POSSIBILITY OF MIXING THESE WINDS DOWN TO THE SURFACE.
THUS DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE LINE AS IT
ENTERS THE WESTERN PORTION OF OUR CWA. GIVEN HIGH HELICITY...STILL
CANNOT RULE OUT AN ISOLATED TORNADO AS WELL WITH THE MAIN LINE.
AS THE SQUALL LINE MOVES EAST THE UPPER LEVEL WINDS BECOME PARALLEL
TO THE LINE WHICH WILL ACT TO SLOW AND WEAKEN THE LINE. JUST HOW FAR
SOUTH THESE SHOWERS AND THUNDERSTORMS GET IS THE QUESTION. CURRENT
THINKING IS THAT THEY MAKE IT TO ROANOKE AND LYNCHBURG BY SHORTLY
AFTER MIDNIGHT BEFORE COMING TO A STOP. STRONG WINDS WILL BE
POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS THROUGH AT LEAST
MIDNIGHT.
LEANED TOWARDS THE WARMER MOS SOLUTIONS FOR LOWS TONIGHT GIVEN
EXPECTED RAIN AND CLOUD COVER. NOT BUYING INTO THE SHARP DROP IN
TEMPERATURES ADVERTISED BY THE NAM BEHIND THE FRONT. WIND ADVISORY
POSTED FOR THE HIGHER ELEVATIONS TONIGHT WITH THE STRONG JET ALOFT.
STRONGEST WINDS NOT LIKELY TO MAKE IT DOWN TO THE LOWER
ELEVATIONS...HOWEVER STILL COULD SEE GUSTS OF OVER 30 MPH IN THESE
LOWER ELEVATIONS LATER THIS AFTERNOON AND EVENING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
MODELS ARE DIFFERING SOME ON THE PREFRONTAL LINE OF SHOWERS/TSRA
EARLY IN THE MORNING WITH THE NAM SLIGHTLY FASTER TAKING THE FRONT
EAST INTO THE PIEDMONT BY LATE MORNING. SHOULD SEE A SLOWING AS THE
FRONT BECOMES PARALLEL TO THE FLOW ALOFT. STILL SEEING CAT POPS IN
THE WEST THRU MID MORNING AND AS THE FRONT SLIDES EAST INTO THE BLUE
RIDGE WED AFTN...THE LINE SHOULD BECOME SOMEWHAT BKN WITH LOW LVL
JET AND LIFT TAKING A NEWD TREK...SO THE THREAT OF SHOWERS WILL BE
BEST ACROSS THE NRN HALF OF THE CWA IN THE LATE MORNING TO EARLY
AFTN WITH SOME DRYING ARRIVING IN THE WEST BEHIND THE SFC FRONT THE
END OF THE DAY. THE WIND FIELD REMAINS STRONG IN THE MORNING AND NOT
OUT OF THE QUESTION THAT SVR TSRA OR GUSTY WINDS FROM THE SHOWERS
WILL TRANSLATE TO THE SFC.
REDEVELOPMENT IN THE PIEDMONT IS EXPECTED IN THE AFTN AS SOME SOLAR
INSOLATION SEEMS POSSIBLE AHEAD OF THE FRONT. APPEARS BEST THREAT
WILL BE FROM WINDS ALONG/EAST OF HIGHWAY 29 FROM LYH/DAN BY EARLY
AFTN AND HEADING TOWARD THE VA/NC COAST LATE.
WAVES OF LOW PRESSURE ALONG THE FRONT WILL ALSO POTENTIALLY BRING
SOME ADDED HELICITY AND ISOLATED TORNADOES NOT OUT OF THE QUESTION.
ALSO...SLOWER MOVEMENT OF FRONT MAY ALLOW TRAINING OF STORMS...WITH
HEAVY RAIN POSSIBLE.
TEMPS WILL BE TRICKY WED AS MOS IS SHOWING EXTREMES WITH THE MET
GOING WITH LOWER 60S IN THE FAR WEST WHILE THE MAV HAS 70S. WENT
TOWARD A COOLER SOLUTION THE MTNS OF WV...WITH BLEND MAV/MET
ELSEWHERE.
BY WED NIGHT...THE MAIN BRUNT OF THE WEATHER WILL BE SHIFTING EAST
BUT WITH SLOWER MOVEMENT POTENTIAL...WILL SLOW DOWN THE ENDING OF
POPS AND KEEP CHANCES IN THE EAST OVERNIGHT...ENDING BY THURSDAY AT
12Z/8AM.
TEMPS BEHIND THE FRONT WILL BE SLOW TO FALL...AS WINDS STAY UP...AND
COLDER AIRMASS LAGS UNTIL THURSDAY. WINDS THURSDAY AFTN PICK UP INTO
THU NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS THE OHIO VALLEY INTO THE
CENTRAL APPS. COULD SEE SOME SNOWFLAKES IN THE GREENBRIER COUNTY
MTNS LATE THU NIGHT AS THE SHORTAVE PULLS EAST.
WENT CLOSE TO MAV/MET BLEND ON HIGHS THU AND LOWS THU NIGHT.
FRIDAY WILL SEE HEIGHTS START TO BUILD AS TROUGH MOVES OFF THE MID
ATLANTIC/NORTHEAST COAST...WITH SUNNY SKIES EXPECTED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE DOMINATES THE MIDDLE ATLANTIC FOR THE UPCOMING
WEEKEND. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. A STRONGER
AREA OF HIGH PRESSURE WILL MOVE ACROSS THE GREAT LAKES INTO SE
CANADA BY THE BEGINNING OF NEXT WEEK. AS AN UPPER WAVE DIVES ACROSS
THE CONTINENTIAL DIVIDE INTO THE ARKLATEX...SURFACE LOW PRESSURE
WILL DEVELOP OVER KENTUCKY. THE RESULTING EASTERLY/UPSLOPE FLOW
SHOULD PRODUCE CLOUDY/COOL/WET CONDITIONS INTO NEXT TUESDAY.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
STRONG 40 KT LLJ EVIDENT IN THE RAOB THIS EVENING AT ABOUT 3KFT
AGL. WINDS INCREASE TO 70 KTS AT 10KFT. LLWS GOOD POSSIBILITY
UNTIL THE LLJ WEAKENS LATER TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD DURING THE OVERNIGHT
AND EARLY MORNING WEDNESDAY. A COLD FRONT IS MOVING THROUGH ERN
TN/KY AND WILL PASS THROUGH THE AREA DURING THE DAY WEDNESDAY.
UNTIL THE FRONT CLEARS THE AREA...SHOWERS AND THUNDERSTORMS A
HIGH PROBABILITY WITH POOR FLYING CONDITIONS.
A RETURN TO VFR FOR MOST AREAS IS EXPECTED THURSDAY...ALTHOUGH
POST FRONTAL WINDS MAY REMAIN GUSTY THURSDAY AFTERNOON INTO
FRIDAY. VFR UNDER LIGHTER WINDS SHOULD PREVAIL FOR EARLY IN THE
WEEKEND WITH HIGH PRESSURE ABOUT OVERHEAD.
&&
.CLIMATE...
THE HIGH TEMPERATURE THIS AFTERNOON AT THE BLUEFIELD AIRPORT WAS 78
DEGREES...WHICH ESTABLISHED A NEW DAILY HIGH TEMPERATURE RECORD FOR
THE DATE. THE PREVIOUS DAILY HIGH TEMPERATURE RECORD FOR OCTOBER
26TH WAS 76...SET IN 1991.
RECORD HIGH MINS ARE POSSIBLE AT LYNCHBURG AND DANVILLE. THE
RECORD HIGH MIN AT LYH IS 60 IN 1984. THE RECORD HIGH MIN AT DAN
IS 62 DEGREES IN 1984.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...MC/PM
SHORT TERM...WP
LONG TERM...KM
AVIATION...PM
CLIMATE...PM
Hazardous weather outlook, Oct 26, 10:57 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT TUE OCT 26 2010
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1157 PM EDT TUE OCT 26 2010
...TORNADO WATCH 729 IN EFFECT UNTIL 3 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY SEVERE REPORTS TO THE
NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Oct 26, 5:59 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT TUE OCT 26 2010
NCZ002>004-019-020-VAZ016-017-032-270000-
ALLEGHANY NC-CARROLL VA-FLOYD VA-PATRICK VA-STOKES NC-SURRY NC-
WILKES NC-YADKIN NC-
659 PM EDT TUE OCT 26 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...PATRICK...STOKES...SURRY...WILKES AND
YADKIN COUNTIES...
AT 652 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS
WERE LOCATED 5 MILES EAST OF NORTH WILKESBORO...MOVING NORTHEAST AT
45 MPH. ADDITIONAL SHOWERS WERE LOCATED NEAR DOBSON MOVING NORTHEAST
AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.RAINFALL AMOUNTS
UP TO A HALF INCH ARE ALSO POSSIBLE.
STORMS WILL BE NEAR PLEASANT HILL...PLEASANT HILL...SWANCREEK...AND
BENHAM AROUND 705 PM...ELKIN...JONESVILLE...ARLINGTON...AND STATE
ROAD AROUND 710 PM...BURCH AND AND CRUTCHFIELD AROUND 715 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3634 8126 3657 8093 3656 8084 3661 8088
3697 8036 3658 8004 3650 8003 3606 8104
KKSpecial weather statement, Oct 26, 6:36 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT TUE OCT 26 2010
VAZ016-017-032>034-043>045-270030-
BEDFORD VA-CAMPBELL VA-CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-
PATRICK VA-PITTSYLVANIA VA-
736 PM EDT TUE OCT 26 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
BEDFORD...CAMPBELL...CARROLL...FLOYD...FRANKLIN...HENRY...PATRICK
AND PITTSYLVANIA COUNTIES...
AT 729 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS
WERE LOCATED 6 MILES WEST OF STUART...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
STORMS WILL BE NEAR ROCKY KNOB RECREATION AREA...AND ROCKY KNOB
SUMMIT AROUND 740 PM...BUFFALO RIDGE...AND WOOLWINE AROUND 745
PM...CHARITY...AND FLOYD AROUND 750 PM...FAIRY STONE STATE
PARK...PHILPOTT DAM...AND ENDICOTT AROUND 755 PM AND BASSETT AROUND
800 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3682 8060 3715 7999 3716 7993 3720 7989
3746 7940 3707 7917 3655 8035 3655 8039
KKSpecial weather statement, Oct 26, 7:30 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT TUE OCT 26 2010
NCZ002-003-VAZ015>017-032-033-043-270130-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-
PATRICK VA-SURRY NC-
830 PM EDT TUE OCT 26 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...PATRICK
AND SURRY COUNTIES...
AT 825 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS
WERE LOCATED 5 MILES NORTHWEST OF MOUNTAIN PARK NORTHWARD TO
GROUNDHOG MOUNTAIN...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL
AMOUNTS UP TO A HALF INCH ARE ALSO POSSIBLE.
STORMS WILL BE NEAR BOTTOM...AND GALAX CITY AROUND 835 PM...PINE
RIDGE...LAMBSBURG...WHITE PLAINS...AND PIPERS GAP AROUND 840
PM...CANA...TOAST...MOUNT AIRY AND AND FLAT ROCK AROUND 845 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3640 8097 3660 8112 3717 7990 3692 7962
3688 7963 3634 8088
KKSpecial weather statement, Oct 26, 8:55 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT TUE OCT 26 2010
VAZ018>020-023-WVZ044-045-270300-
ALLEGHANY VA-BATH VA-BOTETOURT VA-CRAIG VA-GREENBRIER WV-MONROE WV-
955 PM EDT TUE OCT 26 2010
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...BATH...BOTETOURT...CRAIG...GREENBRIER AND MONROE
COUNTIES...
AT 953 PM EDT...THE LINE OF SHOWERS WAS LOCATED OVER WESTERN
GREENBRIER COUNTY...MOVING EAST AT 45 MPH.
WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS LINE. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS SHOWER WILL BE NEAR LEWISBURG AIRPORT AROUND 1000 PM...NATURAL
WELL AROUND 1015 PM...HOLLINS AROUND 1030 PM AND LONGDALE FURNACE
AROUND 1045 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3818 8036 3811 8036 3805 8027 3804 8018
3807 7996 3815 7992 3813 7958 3793 7961
3789 7965 3785 7962 3775 7969 3770 7967
3738 8000 3741 8008 3740 8012 3767 8068
3771 8065 3776 8066 3790 8050 3819 8050
PCSpecial weather statement, Oct 26, 9:08 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT TUE OCT 26 2010
NCZ003-VAZ016-017-032-033-043-270300-
CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-SURRY NC-
1008 PM EDT TUE OCT 26 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
CARROLL...FLOYD...FRANKLIN...HENRY...PATRICK AND SURRY COUNTIES...
AT 1002 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WIND
WERE LOCATED NEAR CANA...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL
AMOUNTS UP TO A HALF INCH ARE ALSO POSSIBLE.
STORMS WILL BE NEAR GROUNDHOG MOUNTAIN...AND ARARAT AROUND 1015
PM...LAUREL FORK AROUND 1020 PM...MEADOWS OF DAN...MABRY MILL...AND
STUART AROUND 1025 PM...ROCKY KNOB RECREATION AREA...AND ROCKY KNOB
SUMMIT AROUND 1030 PM...BUFFALO RIDGE AND AND WOOLWINE AROUND 1035
PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3639 8067 3656 8086 3720 7984 3690 7963
3687 7963 3655 8033 3655 8043 3650 8044
KKEvent by event
8 thunderstorm wind, 3 tornado, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Henry
- When
- October 26, 10:57 PM EST
- Where
- Henry County, 2.85 mi ENE of Hilltop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.710, -79.800
A tree was blown down by strong winds at 1300 Chatham Road.
Thunderstorm Wind, Henry
- When
- October 26, 11:00 PM EST
- Where
- Henry County, 0.69 mi N of Leatherwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.740, -79.750
Trees were blown down on Chatham Road near Leatherwood.
Thunderstorm Wind, Henry
- When
- October 26, 11:03 PM EST
- Where
- Henry County, 1.31 mi WNW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -79.920
A tree was blown down on Eliza Reamy Avenue in Collinsville.
Tornado, Henry
- When
- October 26, 11:14 PM EST to 11:15 PM EST
- Where
- Henry County, 1.11 mi W of Aiken Summit to 4.52 mi ENE of Boxwood
- Rating
- EF0
- Path length
- 5.44 mi
- Path width
- 200 yd
- Continued into
- Pittsylvania, Va (RNK)
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.601, -79.720
A EF0 tornado touched down on Irisburg Road and was intermittently on the ground for over 5 miles as it traveled northeast, before lifting on Peach Orchard Road. Several trees were damaged or snapped and 5 outbuildings were also damaged. Three homes also received minor damage. Damage amounts are estimated.
Tornado, Pittsylvania
- When
- October 26, 11:15 PM EST to 11:23 PM EST
- Where
- Pittsylvania County, 3.52 mi NW of Cascade to 0.45 mi E of West Fork
- Rating
- EF0
- Path length
- 5.44 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.601, -79.720
A EF0 tornado touched down on Irisburg Road and was intermittently on the ground for over 5 miles as it traveled northeast, before lifting on Peach Orchard Road. Several trees were damaged or snapped and 5 outbuildings were also damaged. Three homes also received minor damage. Damage amounts are estimated.
Thunderstorm Wind, Pittsylvania
- When
- October 26, 11:35 PM EST
- Where
- Pittsylvania County, Whitmell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 36.700, -79.520
A telephone pole was blown down by strong thunderstorm winds.
Thunderstorm Wind, Pittsylvania
- When
- October 26, 11:40 PM EST
- Where
- Pittsylvania County, 2.15 mi NNW of Westover Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 36.630, -79.460
A telephone pole was snapped in half by strong winds. Damage amounts are estimated.
Thunderstorm Wind, Halifax
- When
- October 27, 1:38 AM EST
- Where
- Halifax County, 0.69 mi N of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.690, -78.880
A tree was blown down on US Route 360.
Tornado, Halifax
- When
- October 27, 1:42 AM EST to 1:52 AM EST
- Where
- Halifax County, 0.69 mi N of Mayo to 3.86 mi W of Red Bank
- Rating
- EF2
- Path length
- 3.89 mi
- Path width
- 200 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.580, -78.880
The tornado touched down near Highway 96 in the Mayo Community and continued intermittently on the ground for a mile. It destroyed one barn, blew several roofs off sheds, moved one house off its foundation, and downed hundreds of trees. The tornado then strengthened to EF2 status along a 2 mile continuous path, from Watts Trail through North Fork Church Road to Lowery road. In this path approximately 15 telephone poles were snapped off, thousands of trees were downed, and 3 homes had windows blown out, roofs damaged, or trees falling on them. Numerous barns and outbuildings were also destroyed. the tornado then weakened as it approached Lowery Road before lifting. Near Lowery Road one home was damaged with windows blown out and roof damage. Several large trees were also downed along with 2 barns and 3 outbuildings destroyed.
Thunderstorm Wind, Halifax
- When
- October 27, 1:43 AM EST
- Where
- Halifax County, 1.11 mi W of Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.800, -78.920
Trees were blown down by strong thunderstorm winds. Damage amounts are estimated.
Thunderstorm Wind, Buckingham
- When
- October 27, 2:45 PM EST
- Where
- Buckingham County, 5.17 mi NE of Curdsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -78.380
Large limbs were blown down near Caira Road by winds estimated at 60 MPH.
Flash Flood, Halifax
- When
- October 27, 8:30 PM EST to 10:30 PM EST
- Where
- Halifax County, 0.63 mi SW of South Boston to 0.4 mi W of South Boston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.694, -78.908
Railroad Avenue and Summit Drive were closed by flooding of Poplar Creek. Damage amounts are estimated.
Flash Flood, Halifax
- When
- October 27, 8:43 PM EST to 10:43 PM EST
- Where
- Halifax County, 2.47 mi SW of South Boston to 1.98 mi SW of South Boston
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.677, -78.934
Heavy rain caused flooding which closed Philpott Road at Industrial Park Road. Damage amounts are estimated.
Flash Flood, Halifax
- When
- October 27, 9:13 PM EST to 11:13 PM EST
- Where
- Halifax County, 3.24 mi W of Red Bank to 3.21 mi W of Red Bank
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.605, -78.808
Flooding closed North Fork Church Road near Kingswoods Road. Damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, October 26, 201011 injured · $7.9 million · EF2 · 10 events
- Tornadoes and Hail in Tennessee, October 26, 20106 injured · $526,000 · EF2 · 34 events
- Tornadoes and Damaging Winds in Ohio, October 26, 2010$996,000 · EF2 · 48 events
- Tornadoes and Damaging Winds in Illinois, October 26, 20103 injured · $820,000 · EF2 · 20 events
- Strong Wind in Illinois, October 26 to 27, 20101 death · $33,000 · 4 events
- Tornadoes and Damaging Winds in Wisconsin, October 26, 20102 injured · $1.1 million · EF1 · 7 events
- Tornadoes and Damaging Winds in Indiana, October 26, 2010$700,000 · EF1 · 30 events
- Tornadoes and Flash Flooding in North Carolina, October 26 to 27, 2010$839,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Indiana, October 26, 20102 injured · $410,000 · EF0 · 44 events
- Tornado and Damaging Winds in Kentucky, October 26, 2010$417,000 · EF1 · 31 events
- High Wind in Wisconsin, October 26 to 27, 20102 injured · $1.0 million · 55 kt wind · 20 events
- Damaging Winds in Illinois, October 26, 2010$773,000 · 52 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 264105, 264106, 264107, 264111, 267478, 264103, 264104, 264109, 264102, 264110, 264108, 264141, 264142, 264143.